Alert archive / Nevada / Lake Wind Advisories in 2021
Lake Wind Advisory 8, NWS Reno, NV
NWS Reno, NV issued this lake wind advisory at Feb 19, 2021, 2:43 AM PST for 5 counties in Nevada; 4 counties in California. It was in force for 28 hr.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2021, 2:43 AM PST (10:43 UTC)
- Expired
- Feb 20, 2021, 7:00 AM PST
- In force
- 28 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 10.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 372 m²/s²
- 0-3 km storm-relative helicity
- 645 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
352 WWUS75 KREV 191043 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 243 AM PST Fri Feb 19 2021 CAZ072-NVZ002-201500- /O.NEW.KREV.LW.Y.0008.210219T1043Z-210220T1500Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 243 AM PST Fri Feb 19 2021 ...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM PST SATURDAY FOR LAKE TAHOE... * WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph. Waves 2 to 4 feet. Highest waves from mid lake to northeast shores. * WHERE...Lake Tahoe. * WHEN...Until 7 AM PST Saturday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ004-200300- /O.NEW.KREV.LW.Y.0008.210219T1800Z-210220T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 243 AM PST Fri Feb 19 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PST THIS EVENING FOR PYRAMID LAKE... * WHAT...Southwest winds 10 to 20 mph with gusts up to 30 mph expected. Waves 1 to 3 feet. * WHERE...Pyramid Lake. * WHEN...From 10 AM this morning to 7 PM PST this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
2 follow-up statements
944 WWUS75 KREV 191642 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 842 AM PST Fri Feb 19 2021 CAZ072-NVZ002-201500- /O.CON.KREV.LW.Y.0008.000000T0000Z-210220T1500Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 842 AM PST Fri Feb 19 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST SATURDAY FOR LAKE TAHOE... * CHANGES...None. * WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph. Waves 2 to 4 feet. Highest waves from mid lake to northeast shores. * WHERE...Lake Tahoe. * WHEN...Until 7 AM PST Saturday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ004-200300- /O.CON.KREV.LW.Y.0008.210219T1800Z-210220T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 842 AM PST Fri Feb 19 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM UNTIL 7 PM PST FOR PYRAMID LAKE... * CHANGES...Raised wind gusts. * WHAT...Southwest winds 10 to 20 mph with gusts to 35 mph expected. Waves 1 to 3 feet. * WHERE...Pyramid Lake. * WHEN...From 10 AM this morning to 7 PM PST this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
958 WWUS75 KREV 201026 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 226 AM PST Sat Feb 20 2021 NVZ004-210200- /O.NEW.KREV.LW.Y.0009.210220T1026Z-210221T0200Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 226 AM PST Sat Feb 20 2021 ...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING FOR PYRAMID LAKE... * WHAT...Northwest winds 15 to 20 mph with gusts up to 35 mph. Waves 2 to 3 feet. * WHERE...Pyramid Lake. * WHEN...Until 6 PM PST this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ CAZ072-NVZ002-201500- /O.CON.KREV.LW.Y.0008.000000T0000Z-210220T1500Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 226 AM PST Sat Feb 20 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING FOR LAKE TAHOE... * WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph. Waves 2 to 5 feet. * WHERE...Greater Lake Tahoe Area. * WHEN...Until 7 AM PST this morning. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Feb 18, 2:16 PM PST, 12 hours 27 minutes earlier.
Area forecast discussion, Feb 18, 2:16 PM PST, 12 hours 27 minutes before
Area Forecast Discussion National Weather Service Reno NV 216 PM PST Thu Feb 18 2021 .SYNOPSIS... A weak storm system will move across the region through Saturday bringing light mountain snow, valley showers, and breezy winds. Warmer and drier conditions are expected Sunday through Tuesday. Unsettled weather returns toward the end of next week, but we also aren't talking about blockbuster storms. && .SHORT TERM... Only minor changes were made to the forecast, including some increase in wind speeds along the Sierra Front late Friday afternoon and Friday night, particularly from Reno south through Mono County. Currently weak warm air advection is spreading clouds across the region with very light snow observed on webcams in northeast California. Rather impressive moistening up of the atmosphere from the top down this afternoon with many mountain top sensors going from single digits to 90% RH in a matter of a couple hours. With this, we have seen light snow flurries across many areas as far south as I-80. We could see an inch or two of snow in the Sierra north of Tahoe and the Warner Mountains in far northeast California. Otherwise, flurries or traces are a safe bet. Winds will be rather breezy across ridgelines, but lighter in valleys. The next part of this "storm" follows Friday into Saturday. Winds increase further along ridgelines, mixing down into valleys as the surface gradients tighten Friday afternoon. Strongest winds are anticipated late Friday afternoon and overnight into the pre-dawn hours Saturday morning. Gusts of 30-45 mph will be common, strongest along the Sierra Front, with wind prone locations possibly reaching 50-55 mph for a brief period overnight. Of particular concern will be wind prone locations along US-395 from Reno south to Bishop Friday night. At this point, it doesn't appear the stronger winds will be widespread enough or last long enough to warrant an advisory. However, wind will create difficult travel for high profile vehicles along with choppy lake conditions. For aviation interests, please see the impact in the aviation section below. The cold front Friday night will bring a brief period of "heavier" snowfall rates, peaking approximately 10 pm Friday through 8 am Saturday. We are still only talking storm totals of a few inches at pass levels, so even in this window, we are not looking at a major storm. Still, it never takes much snow to create travel difficulties, so be sure to have those chains ready if you are going over the Sierra. Into western Nevada, there is some indication of banding in higher resolution models from approximately Gerlach to Lovelock, which could lead to localized areas of an inch or two of snow accumulation. Otherwise, up to an inch is possible in far northern Nevada (closer to the Oregon border), while a dusting at most is likely (90% chance) for most of the population centers in northwest Nevada. -Dawn .LONG TERM...Sunday through next week... Weather highlights for the final week of February: * Sunday - Monday: High confidence for ridging across the region with light winds, drying conditions, and a warming trend. Temperatures peak on Monday with early spring-like conditions near 60 degrees in the lower elevations. * Tuesday - Wednesday: Medium-high confidence that the ridge will break down with some increase in winds late Tuesday ahead of a dry cold front. Temperatures begin to cool mainly north of I-80 Tuesday, with all areas brisk and chilly Wednesday. * Thursday - Next Weekend: After a short break between weather systems and a slight bounce back in temps on Thursday, medium confidence for notable cooling (highs only 30s Sierra-40s lower valleys) and a chance for snow Friday into Saturday. Not looking to be a major snow event, but potential for some accumulations and slick travel at times for all elevations. MJD && .AVIATION... A weak "storm" is moving through the region today through Saturday. Today, lower ceilings and visibility along with light snow showers are possible near the Oregon border with overcast ceilings and light flurries as far south as US-50. We could see a dusting at KTRK and KTVL, otherwise, terminals won't see accumulation from this wave. Winds are already picking up along ridgelines and will further strengthen aloft Friday, mixing into valley areas Friday afternoon and overnight. Winds will bring turbulence, mountain wave activity and the potential for wind shear. The second part of this system will shift a cold front through the region Friday night with a brief period of snow bringing up to an inch of snow to Sierra terminals. While a quick shot of light snow is possible in western Nevada overnight, accumulation is unlikely. -Dawn && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
Nearby
Lake Wind Advisories in Nevada, 2021Lake Wind Advisories in California, 2021Every lake wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.